ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

ISMP Quarterly Action Agenda: January - March, 2002


From the April 3, 2002 issue

One of the most important ways to prevent medication errors is to proactively seek and use knowledge from other organizations that have already experienced similar problems. To promote such a process, administrative staff and an interdisciplinary committee at each practice site should review the following material to prompt discussion and stimulate action to reduce the risk of errors. The following selected items appeared in the ISMP Medication Safety Alert! between January – March 2002. Each item includes a description of the problem, recommendations for safe medication practices, and the issue number (in parentheses) to locate additional information as desired. Agenda items are posted on our web site and many product-related problems can be visualized in the ISMP Medication Safety Alert! section. ACPE credit is available for pharmacists (see www.ismp.org for details). The American Society of Health Care Risk Management (ASHRM) routinely provides the ISMP Quarterly Action Agenda to all its members.


I. Look-alike/sound-alike drug names and other product-related issues

  • K PHOS NEUTRAL and NEUTRA PHOS K (4)
    Problem: A bone marrow transplant patient had been receiving phosphorus replenishment with 2 tablets TID of K PHOS NEUTRAL (8 mmol phosphorus, 1.1 mEq potassium and 13 mEq sodium). However, upon discharge, this was substituted with NEUTRA PHOS K packets (8 mmol of phosphorus, 14.25 mEq of potassium). Later, the patient was hospitalized with hyperkalemia and EKG abnormalities.
    Recommendation: To avoid confusion, phosphorus supplements should appear in computer systems as mmol of phosphorus and mEq of potassium and/or sodium. Computer generated labels (and medication administration records in hospitals) also should list both ingredients. Alerts should be built into the system to warn users about the potential for excessive potassium doses.
  • Opium tincture and "camphorated tincture of opium" (paregoric) (4)
    Problem: A 51-year-old woman with chronic diarrhea died after receiving a teaspoonful of opium tincture (about 50 mg morphine) instead of a teaspoonful of paregoric (about 2 mg of morphine). The patient's physician had prescribed paregoric by its synonym, "camphorated tincture of opium." Paregoric has just 0.4 mg/mL of morphine while opium tincture contains 10 mg/mL.
    Recommendation: Consider the need for these products. If paregoric must remain on the hospital formulary, never refer to it by its synonym. Place poison labels on containers of opium tincture and indicate the strength of morphine (10 mg/mL). Computer alerts during order entry can remind staff about product differences and warn against excessive doses. Dispense opium tincture only in small dropper bottles or unit dose packaging for individual patients. Never dispense it in the original container as a floor stock item.
  • DIPRIVAN (propofol) and DITROPAN (oxybutynin chloride) (6)
    Problem: A nurse called the pharmacy to ask for a morning dose of DIPRIVAN that was "missing." Upon checking the patient's electronic drug profile, the pharmacist could not find an order for Diprivan. He learned that the "missing" drug was being used for bladder spasms and realized the patient was on DITROPAN.
    Recommendation: Avoid dispensing "missing" medications without properly verifying that there is an active order for the patient. Additional investigation should identify a reason for all missing doses, otherwise mistakes in dosing or frequency may not be recognized.
  • VIOKASE 8 (pancrelipase, protease and amylase) (6)
    Problem: An order was written for "Viokase 8 tabs" with meals three times daily. A pharmacist checked to make sure that a VIOKASE 8 tablet was used, not eight tablets of Viokase. The manufacturer recently renamed the product using numerical suffixes (8 or 16) to differentiate the two available strengths of the lipase component (8,000 units or 16,000 units). These numbers could be confused easily for the number of tablets needed per dose.
    Recommendation: Place reminders on drug containers and install alerts in computer systems to remind staff about potential confusion. Take steps to assure that nursing staff has properly transcribed orders. Prescribers should include the needed tablet strength in terms of units of lipase (e.g., Viokase 8,000 units).
  • TIMENTIN (ticarcillin and clavulanate potassium) (2)
    Problem: TIMENTIN 3.1 grams IV was ordered for a patient in a hospital without 24-hour pharmacy. A nursing supervisor entered the pharmacy and accidentally removed a pharmacy bulk package containing 31 grams of drug. As a result, the patient later received two 31 gram doses and died from acute renal failure and congestive heart failure. The supervisor and nurse both confused the containers, which look very similar. In addition, they misread "31 grams" as 3.1 grams.
    Recommendation: Nonpharmacist access to a pharmacy inventory after hours should be eliminated. For recommendations on safe medication access when a pharmacist is unavailable, please see our May 30, 2001, newsletter issue.

    II. Dangerous abbreviations, confusing dose designations, and other unsafe ways of communicating orders

  • Cutting errors out of the operating room (5)
    Problem: During a carotid endarterectomy for a 62-year-old patient, a surgeon verbally ordered a dose of heparin which was heard by an anesthesiologist as "2,000" units. When the activated clotting time (ACT) was reported as 201 seconds (desired level 300-350), additional heparin was needed. Upon review, it was learned that the surgeon had actually prescribed 10,000 units, not 2,000 units.
    Recommendation: Repeat all verbal orders using a digit-by-digit technique for the dose. If possible, perform "read back" (e.g., circulating nurse or anesthesia staff writes the verbal order then reads it back to the prescriber). Announce the drug therapy immediately before administration. Match the drug and dose to the patient's condition. Use protocols to standardize drug therapy and decrease reliance on memory.
  • Colchicine dose limits (3)
    Problem: An order for colchicine "2 mg IV followed by 0.5 mg IV every six hours until pain resolved" was written for a 72-year-old man with acute gout. The dose was written exactly as it appeared in several well-known drug references. Subsequently, the dose was increased to 1 mg every 6 hours. After a total of 11.5 mg of colchicine was administered in a 3-day period, the patient developed leukopenia, abdominal pain, renal failure and metabolic acidosis that led to respiratory distress.
    Recommendation: Do not exceed 4 mg per week for IV doses. Deaths have been reported with as little as a 7 mg cumulative IV dose. Reduce the dose in geriatric patients with compromised renal or hepatic function. GI symptoms occur rarely with IV administration and should not be used as an indicator of toxicity. Use computerized clinical alerts to warn staff about excessive cumulative and single doses.

    III. Other discussion items

  • PCA dosing by proxy (5) and (6)
    Problem: PCA means patient controlled analgesia, not family controlled analgesia. With PCA, the patient himself provides a measure of safety because analgesia happens at doses lower than what is needed for sedation. An over-sedated patient will not push the PCA button to give additional opiate.
    Recommendation: Bypassing this built-in safety feature is potentially dangerous. Patients, staff and family members must be warned against dosing "by proxy" in order to avoid a potentially dangerous aspect of PCA. Nurse controlled analgesia using a PCA infusion device may be used in some settings and offer advantages, but protocols and appropriate assessment tools must be in place to gauge the level of pain, sedation and respiratory status.

  • Practitioner access to the Internet (6)
    Problem: A pharmacist who did not have Internet access in his pharmacy accidentally overlooked important information about medications a platelet donor was taking. As a result, the procedure was postponed for erroneous reasons.
    Recommendation: Clinician access to the Internet is a necessity, not a luxury. In addition to its value as a research, education and communication tool, staff can access reliable sites (e.g., ISMP, ASHP, FDA, USP) for up-to-date information about drug shortages, hazard alerts, error reporting, and other crucial medication information.

The ISMP Quarterly Action Agenda is now approved for Continuing Pharmaceutical Education by the Pennsylvania Society of Health-System Pharmacists. Each Action Agenda will be approved for one contact hour of continuing education (0.1 CEU).
Learning objectives and instructions for applying for CE are available at the PSHP CE Center.

The Pennsylvania Society of Health-System Pharmacists is approved by the American Council of Pharmaceutical Education as a provider of continuing education and complies with the criteria for quality continuing pharmaceutical education programming.

 
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP